Missouri, 2001

Hail and Damaging Winds in Missouri, May 10, 2001

May 10, 2001 · NWS EAX · 17 events in 8 counties and zones

14 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 10, 1:26 AM CST, 6 hours 5 minutes earlier.

Area forecast discussion, May 10, 1:26 AM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
226 AM CDT THU MAY 10 2001

LATEST RADAR TRENDS SHOW THE PCPN ALONG THE IA/MO BORDER MOVING ESE
WHILE THE PCPN IN KANSAS TAKING A MORE SERLY PATH. SVR POTENTIAL
THIS MORNING MINIMAL...ALTHO CONVECTION ITSELF SHUD SUSTAIN ITSELF
THRU CWA THANKS IN PART TO LLVL JET.

BOUNDARY TO THE NORTH IS PROGGED TO COME THRU OVERNITE...WHICH DOES
NOT LEAVE A LOT OF FOCUS FOR TSRA DEVELPMNT THIS AFTN. WHILE
INSTABILITY IS DECENT...ETA SOUNDINGS DO SHOW A BIT OF A CAP AFT
18Z. HOWEVER...OUTFLOW BOUNDARIES SHOULD ABOUND AFT MORNING
CONVECTION CLEARS. FOR THIS REASON...CATEGORICAL POPS THIS MORNING
WILL BE FOLLOWED BY LOW CHC POP THIS AFTN IN I-70 CORRIDOR AND
NORTH. CLOUDS THIS MORNING WILL HINDER HIGHS TDY SOMEWHAT. WILL GO
SOMEWHERE BETWEEN MAV/FWC.

AS SFC BOUNDARY MOVES SOUTH THURS NIGHT...LIKELY POPS LOOK LIKE A
GOOD BET. 0/6 SHEAR AND INSTABILITY POINT TO SVR WX IN NRN ZONES IN
THE EVENING HOURS. OTHER CONCERN IS WITH HEAVY RAIN POTENTIAL.
PRECIP WATER AMOUNTS ARE 1.3 ...BUT NRN MO FFG HAS GONE UP TO
ABOUT 1.7 FOR 3HRLY RAINFALL. FOR NOW WILL JUST MENTION HEAVY RAIN
IN NRN ZONES AND DEFER ANY POSSIBLE FFA ISSUANCE TO DAY CREW.

AVN/ETA BOTH HAVE SFC FRONT NEAR SRN BORDER OF CWA BY 18Z FRI...
WHICH WOULD POINT TO EARLY ENDING PCPN TIME WHICH GOING FCST HAS
WELL IN HAND. FRIDAY TEMPS ARE A CHALLENGE WITH COOLER AIR SURGE AND
CLOUD COVER. WILL GO CLOSER TO MAV GUID.

.EAX...
KS...NONE
MO...NONE

LVQ

In the hours before

Special weather statement, May 10, 5:00 AM CST, 2 hours 31 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT THU MAY 10 2001

...RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

FORECAST: THUNDERSTORMS WILL EXIT THE AREA THIS MORNING...AND ARE
NOT EXPECTED TO BECOME SEVERE. SCATTERED THUNDERSTORMS ARE POSSIBLE
AGAIN THIS AFTERNOON ACROSS THE ENTIRE OUTLOOK AREA. HOWEVER...THE
BEST CHANCE FOR SEVERE THUNDERSTORMS IS LATE THIS AFTERNOON AND
EARLY EVENING NORTH OF A LINE FROM ST JOSEPH TO PRINCETON...SINKING
SOUTH TO AN I-70 LINE BY MID EVENING. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WIND...WITH AN ISOLATED
TORNADO POSSIBLE ALONG THE IOWA MISSOURI BORDER.  AN ADDITIONAL
THREAT ESPECIALLY ACROSS NORTHERN MISSOURI AND EXTREME NORTHEAST
KANSAS WILL BE HEAVY RAINFALL AND LOCALIZED FLOODING.

DISCUSSION: THE THUNDERSTORMS MOVING ACROSS THE OUTLOOK AREA THIS
MORNING WILL LEAVE SURFACE BOUNDARIES THAT MAY CAUSE REGENERATION OF
ADDITIONAL THUNDERSTORMS THIS AFTERNOON. HOWEVER...A COLD FRONT
MOVING INTO NORTHERN MISSOURI LATER TONIGHT WILL BE THE MAIN FOCUS
FOR DEVELOPMENT LATE THIS AFTERNOON AND TONIGHT.

OUTLOOK:  THUNDERSTORMS ARE EXPECTED AGAIN AS EARLY AS SUNDAY NIGHT
OVER FAR NORTHERN MISSOURI...AND THEN OVER THE ENTIRE REGION ON
MONDAY AND TUESDAY OF NEXT WEEK.

LVQ
Local storm report, May 10, 7:28 AM CST, 3 minutes before
ZCZC STLLSRMCI ALL

TTAA00 KMCI DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO

828 AM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0750 AM    BONNER SPGS               KS    .75 INCH HAIL

05/10/01   WYANDOTTE

0805 AM    4 NE BONNER SPGS          KS    1.75 INCH HAIL

05/*10/01   WYANDOTTE

0820 AM    KANSAS CITY               KS    .75 INCH HAIL

05/10/01   WYANDOTTE                       59TH ST AND PARALLEL

NNNN

The radar

The Pleasant Hill radar (KEAX), 16 km away, was scanning. The volume nearest the first event began at 13:31 UTC.

Open the radar archive at this moment

Event by event

14 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Platte

When
May 10, 7:31 AM CST
Where
Platte County, 3 mi W of Parkville
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.917, -94.383

Hail, Platte

When
May 10, 7:34 AM CST
Where
Platte County, Parkville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.517, -95.150

Thunderstorm Wind, Platte

When
May 10, 7:40 AM CST
Where
Platte County, Parkville
Reported by
LAW ENFORCEMENT
Coordinates
40.150, -95.033

Law enforcement reported wind gusts to 70 mph and hail 3/4 inch hail.

Hail, Platte

When
May 10, 7:46 AM CST
Where
Platte County, 2 mi NE of Parkville
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.200, -94.750

Hail, Platte

When
May 10, 7:47 AM CST
Where
Platte County, 4 mi SE of Kansas City Intl Arp
Measured
1.5 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.200, -94.700

Hail, Platte

When
May 10, 7:52 AM CST
Where
Platte County, 2 mi SE of Kansas City Intl Arp
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

Hail, Jackson

When
May 10, 8:06 AM CST
Where
Jackson County, Lees Summit
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.267, -95.450

Hail, Clay

When
May 10, 8:10 AM CST
Where
Clay County, 6 mi S of Smithville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.083, -94.650

Hail, Nodaway

When
May 10, 7:10 PM CST
Where
Nodaway County, 2 mi W of Elmo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.133, -95.233

The public reported 3/4 inch hail and wind gusts to 60 mph.

Thunderstorm Wind, Atchison

When
May 10, 7:32 PM CST
Where
Atchison County, 1 mi S of Nishnabotna
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.283, -94.683

Thunderstorm Wind, Holt

When
May 10, 7:40 PM CST
Where
Holt County, 1 mi N of Corning
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
40.283, -95.517

Public reported large trees down.

Hail, Nodaway

When
May 10, 8:25 PM CST
Where
Nodaway County, 3 mi S of Graham
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.983, -95.150

Hail, Holt

When
May 10, 8:47 PM CST
Where
Holt County, Mound City
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.317, -94.583

Hail, Andrew

When
May 10, 9:25 PM CST
Where
Andrew County, Empire Prairie
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.217, -94.667

Hail, Andrew

When
May 10, 9:30 PM CST
Where
Andrew County, 3 mi W of Bolckow
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.267, -94.667

Hail, Holt

When
May 10, 9:50 PM CST
Where
Holt County, Oregon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.850, -93.783

Hail, Daviess

When
May 10, 10:30 PM CST
Where
Daviess County, Lock Spgs
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -94.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244909, 5244910, 5244911, 5245621, 5245622, 5245623, 5244906, 5244901, 5244907, 5244814, 5244903, 5244908, 5244904, 5244812, 5244813, 5244905, 5244902.